FDA Reviewing Results of New Study Linking Azithromycin With Increased Risk of CV Death
A new study published on May 16 in The New England Journal of Medicine, which indicates a greater risk of cardiovascular death for patients taking azithromycin, has prompted the Food and Drug Administration (FDA) to issue a statement to health care professionals that it is reviewing the results.
The study of a Tennessee Medicaid cohort that included patients taking azithromycin, patients not taking any antibiotics, and patients taking amoxicillin, ciprofloxacin or levofloxacin was designed to detect an increased risk of death related to short-term cardiac effects of medication. It excluded patients with serious non-cardiovascular illness and "person-time" during and shortly after hospitalization.
According to the study, during a typical five-day course of azithromycin therapy there was a small absolute increase in cardiovascular deaths, particularly among patients with a high baseline risk of cardiovascular disease. This increased risk, however, did not persist after the therapy ended.
As for patients taking the other drugs, those who took amoxicillin had no increase in the risk of death during this same timeframe. For ciprofloxacin, the study authors noted that "the risks of both cardiovascular death and death from any cause during the study period were similar to those for amoxicillin, a finding that is consistent with the current opinion that ciprofloxacin has limited proarrhythmic liability." They also noted that levofloxacin, which has been recognized for its proarrhythmic potential, did trend toward an increased risk of cardiovascular death. When azithromycin was compared directly with levofloxacin there was no significant difference in risk associated with cardiovascular death or death from any cause.
On May 17, the FDA issued its statement stating that the agency will communicate any new information to health care professionals once they have conducted a review of the study results. In the meantime, the FDA says patients taking azithromycin should not stop taking their medicine without talking to their health care professional. In addition, health care professionals "should be aware of the potential for QT interval prolongation and heart arrhythmias when prescribing or administering macrolides." For more information, read the complete FDA update.
< Back to Listings